An epilepsy drug that caused disabilities in thousands of babies after being prescribed to pregnant women could be more dangerous than previously thought.
Sodium valproate could be triggering genetic changes that mean disabilities are being passed on to second and even third generations, according to the UK’s medicines regulator.
The Medicines and Healthcare Products Regulatory Agency (MHRA) has also raised concerns that the drug can affect male sperm and fertility and may be linked to miscarriages and stillbirths.
Ministers are already under pressure after it emerged in April that valproate was still being prescribed to women without the legally required warnings. Six babies a month are being born after having been exposed to the drug, the MHRA has said. It can cause deformities, autism and learning disabilities.
Cat Smith, the Labour chairwoman of the all-party parliamentary group on sodium valproate, said: “This transgenerational risk is very concerning. There have been rumours that this was a possibility, but I had never heard it was accepted until last week by the MHRA.
“This is going to be devastating for families who now face the prospect of their grandchildren being affected.
“The harm from sodium valproate was caused by successive failures of regulators and governments, and this news means it could be an order of magnitude worse than we first thought. It underlines the need for the Treasury to step up to their responsibilities around financial redress to those families.”
Yvette Tout, with her husband, Dave, took valproate while pregnant in the 1980s.
Valproate, sold in the UK under the brand name Epilim, can be used in mental health services to treat bipolar disorders and migraines as well as epilepsy. Concerns about its safety have largely focused on pregnancy. Epilepsy can be dangerous for women and babies, and patients should not stop taking sodium valproate without talking to their doctor.
Dave and Yvette Tout, from Exeter, believe their three-year-old grandson Zach could be displaying problems linked to the drug.
Their son Andrew, 33, was diagnosed with foetal valproate syndrome at the age of seven, after Yvette, 64, took valproate while pregnant in the 1980s and was given no warnings. As a child, Andrew had difficulties speaking and learning language. He also has muscle weaknesses and had special needs support. His mother said: “Looking at Zach, I see Andrew growing up all over again. We worry he is following the same path.”
Andrew Tout with his son, Zach. Andrew, 33, was diagnosed with foetal valproate syndrome after being exposed to the drug during his mother’s pregnancy
Dave, 63, said: “I dread to think how many people this could affect. The medicines regulator needs to throw everything at this transgenerational risk, and if it is happening, they must go back to all the families and check how many of those children have now had children themselves and whether they need support.”
Professor Peter Turnpenny, a consultant clinical geneticist at the Royal Devon University Healthcare NHS Foundation Trust, has been working with valproate-affected children for more than 25 years and helped develop the evidence proving its damaging effects.
He said: “The main research at the moment has focused on animal models such as rodents and mice, and this is showing there may be a transgenerational effect. That doesn’t mean it will be the same in humans, but it should be enough to say we need to look at this with a properly funded study into a substantial human cohort.”
Turnpenny said the history of valproate was a clear “system failure” that had affected thousands of families. In September 2021, 206 women under 54 were started on sodium valproate for the first time, a six per cent rise on the same month a year earlier. Guidelines say valproate should not be used in women of child-bearing age unless no other treatments are available.
Janet Williams, co-founder of the In-Fact charity for families harmed by valproate, said: “The transgenerational harm is an issue we first brought to the attention of the MHRA in 2017. The reluctance of the regulator to take meaningful action or even acknowledge it publicly has left us more than disappointed that yet another generation of children could be devastatingly disabled by valproate unnecessarily.”
In a letter to MPs, patient safety minister Maria Caulfield said she understood “the pain and suffering” of children affected by the drug and that the issue of financial redress was being reconsidered. She said that while prescriptions of valproate had fallen, the latest data suggested “little further progress has been made in the last year”.
An MHRA spokeswoman said: “As part of our ongoing review of the safety of sodium valproate, we have been carefully assessing all available data on its benefits and risks and have sought independent advice from the government’s expert scientific body.”